Q: I’d like to stop taking my pain medication, but I’m worried about going through medication withdrawal. What will it do to my body? How long does it take to go through medication withdrawal, and what does it feel like?

A: Not all pain drugs cause medication withdrawal symptoms, so I assume you’re talking about stopping narcotics (also called opioids) such as OxyContin, Percoet, Tylenol #3 and Vicodin.

Stopping narcotics causes withdraw symptoms if you have been taking a high dose for a long period of time, and if you have been taking opioids regularly rather than intermittently.

Withdrawal from opioids most commonly leads to symptoms such as restlessness, sweating, runny nose or eyes, tremors, increased heart rate and increased blood pressure, but those effects stop within a few days.

Long-acting opioids, such as MS Contin and OxyContin, provide a steady level of medicine so that you don’t have peaks and valleys in the blood level. This means you can take a lower dose overall, so dependency on the medication is less likely to result. 

Therefore, long-acting opioids are better for functioning daily with chronic pain, such as that of arthritis or fibromyalgia. Withdrawal symptoms usually are much less of an issue for most people who want to stop using one these long-acting pain medications.

Medication withdrawal symptoms are far more pronounced and occur very quickly when short-acting opioids are stopped abruptly. Short-acting opioids make blood levels of the medication go up rapidly and come down rapidly. When the blood level of the acting medicine drops quickly, pain returns quickly, leading to the need for additional doses (and higher doses overall). Short-acting opioids, such as Percocet, Tylenol #3 or Vicodin, are used for acute pain.

Whenever you're stopping narcotics, be sure to taper the dose under your doctor’s supervision.

Daniel Clauw, MD, Rheumatologist